Alert archive / Kentucky / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Jackson, KY

March 30, 202018 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Mar 30, 2020, 2:34 PM EDT for 18 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 2:34 PM EDT (18:34 UTC)
Expired
Mar 30, 2020, 7:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY

Counties Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS83 KJKL 301834
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
234 PM EDT Mon Mar 30 2020

KYZ069-088-104-106>120-302300-
/O.NEW.KJKL.FW.W.0001.200330T1834Z-200330T2300Z/
Jackson-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
234 PM EDT Mon Mar 30 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
STRONG AND GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect until 7 PM EDT this evening. 

* AFFECTED AREA...Fire weather zone 069 Jackson, Fire weather 
  zone 088 Harlan, Fire weather zone 104 Elliott, Fire weather 
  zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather 
  zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather 
  zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 
  112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 
  114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 
  Clay, Fire weather zone 117 Leslie, Fire weather zone 118 
  Letcher, Fire weather zone 119 Martin, and Fire weather zone 
  120 Pike. 

* WIND...West winds will continue between 10 and 20 mph with gusts
  up to 25 mph through early this evening.

* HUMIDITY...Relative humidities will bottom out between 20 and 25
  percent in most locations.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KAS
1 follow-up statement
339 
WWUS83 KJKL 302305 AAA
RFWJKL

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
705 PM EDT Mon Mar 30 2020

KYZ069-088-104-106>120-310015-
/O.EXP.KJKL.FW.W.0001.000000T0000Z-200330T2300Z/
Jackson-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
705 PM EDT Mon Mar 30 2020

...RED FLAG WARNING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY 
HAS EXPIRED...

The relative humidity has gradually risen to around 25 percent or
higher across the Red Flag area while the winds have started to
slacken. Accordingly, the Red Flag Warning has been allowed to
expire. 

$$

GREIF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 30, 1:57 PM EDT, 37 minutes earlier.

Area forecast discussion, Mar 30, 1:57 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
157 PM EDT Mon Mar 30 2020

.UPDATE...
Issued at 157 PM EDT MON MAR 30 2020

Updated grids for latest hourly trends. Main adjustments were to
sky grids to adjust for thicker mid and high level cloudiness
currently streaming into the region as low pressure begins to
develop to our southwest. Only minor adjustments were made to
other grids in order to capture hourly trends. Updated zones for
the additional cloud coverage and to freshen up the wording.

UPDATE Issued at 1015 AM EDT MON MAR 30 2020

Forecast is in decent shape this morning. Had to adjust hourly
temps however as gradient winds are strong enough this morning
that our decoupled and cooler valleys have mixed out a bit earlier
than expected. No other changes to the forecast package at this
time.

UPDATE Issued at 735 AM EDT MON MAR 30 2020

Blended early morning obs into the forecast, with no other changes
necessary.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 455 AM EDT MON MAR 30 2020

Surface ridging building in from the west, along with relatively
flat flow aloft, will result in fair weather today. Although winds
will kick up a little during the day, the pressure gradient is
easing and it will not be nearly as windy as Sunday, and the winds
will diminish further this evening as heating is lost and the
ridge axis arrives.

A minor upper level trough currently over the southwest CONUS
will track eastward, reaching KY on Tuesday. It will support a
surface low developing over the southern plains today and tracking
across the Deep South on Tuesday. Overrunning moisture on the
north side of the low will bring rain into our area on Tuesday.
Models still have some discrepancy on exactly how far north the
precip makes it. In the 00Z runs, the GFS keeps the northern edge
of our area dry, while the NAM is the wettest model, and the
ECMWF is in between. Have used a blend, which suggests at least
likely POPs over all but the far northern part of the area.

For temps, early spring sunshine will work to warm our post cold
frontal air mass today, even with continuing cold air advection.
This will result in mixing and low RH. Tuesday will be a different
story, as clouds and rain make it a chilly day.

.LONG TERM...(Tuesday night through Sunday)
Issued at 315 AM EDT MON MAR 30 2020

Rain showers will gradually exit the area Tuesday night into
Wednesday morning, as an area of low pressure moves quickly across
the Tennessee valley region. Once this happens, a ridge of high
pressure, both at the surface and aloft, will settle over the
region, bringing dry and also warmer weather to eastern Kentucky
to finish out the work week. The latest blended model data is
suggesting that we will see rain from time to time beginning as
early as Friday night, but the latest runs of the GFS and ECMWF
are suggesting otherwise. Therefore, decided to slow down
precipitation onset by a few hours Friday night, to line up better
with the GFS and ECMWF models, while also not completely
discounting the NBM data. Warm temperatures will be on tap going
into the weekend, with a steady warming trend taking place from
Thursday onward, as southerly flow dominates. Daytime highs will
start off in the low to mid 50s on Wednesday, but should easily
max out in the mid and upper 60s for most locations the rest of
the week. Nightly lows will be mainly in the upper 30s the first
couple of nights, but should be in the 40s to end the week and on
into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 157 PM EDT MON MAR 30 2020

Higher clouds are beginning to stream in from the west ahead of
developing wave of low pressure that will be tracking through the
deep south over the next 24 to 36 hours. This system will produce
some light to moderate precip, which will overspread eastern a
good part of Kentucky by Tuesday morning. Thus VFR conditions
expected through the bulk of the period, though rain will
overspread our southern most terminals along with some MVFR CIGS
and VSBYS by Tuesday morning. Winds have been generally westerly
in nature at 10-15 kts, with gusts as high as 25 kt. Guidance
suggests these will slacken a bit over the next 2-3 hours, and
with thickening cloud cover currently moving into the area this
would seem reasonable. Otherwise winds become light and variable
through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...HAL
LONG TERM...AR
AVIATION...RAY
Hazardous weather outlook, Mar 30, 5:00 AM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
500 AM EDT Mon Mar 30 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
500 AM EDT Mon Mar 30 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

Nearby

Red Flag Warnings in Kentucky, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.